Illinois, 2004

Flash Flood in Illinois, June 16, 2004

June 16, 2004 · NWS LSX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 16, 1:00 AM CST, 18 hours 30 minutes earlier.

Area forecast discussion, Jun 16, 1:00 AM CST, 18 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
200 AM CDT WED JUN 16 2004

.DISCUSSION...
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
300 PM CDT WED JUN 16 2004

DISCUSSION...

SUMMER WEATHER AT ITS BEST ACROSS THE AREA.  HAVE TO LOOK IN ALL
DIRECTIONS TO VARIOUS POSSIBILITIES FOR THIS FCST PD. SFC LOW NR DSM
HAS A WEAK CONVERGENCE LN EXTENDING S FROM IT TWD JLN. LN OF STG
ACTIVITY HAS FIRED UP JUST TO THE NW OF OUR CWA AND IS SPREADING
SLOWLY NEWD. THIS ACTIVITY MAY INTERACT WITH VORT MAX LIFTING TNRU
AR AND COULD STALL OUT DURING THE EVE IN THE NW CORNER OF OUR FCST
AREA WITH CONSIDERABLE REPEAT CONVECTION POSSIBLE.

ANOTHER WK SFC LOW NR KSTL WITH A CONVERGENCE BOUNDRY SHOWING ON
MSAS ACRS SRN IL.  THIS MAY BECOME A FOCUS FOR MORE ACTIVITY TNGT.

THIRD AREA OF CONCERN IS THE TROPICAL VORT MAX TO OUR SOUTH THAT
HAS MOVED NWD OUT OF ERN TX.

FOR TNGT LOOK FOR N CNTRL MO ACTIVITY TO GENTLY NUDGE EWD INTO NWRN
PTN OF OUR CWA...PARTICULARLY AS CDFNT OVR SERN NE INTO CNTRL KS
NUDGES EWD. ALSO LOOK FOR A SECONDARY PCPN MAX KNIFE NEWD THRU SERN
MO INTO SWRN IL AS ACTIVITY NOW IN S CNTRL MO SLOWLY EVOLVES NEWD.

IN LONGER RANGE KEPT CHANCE POPS THROUGHOUT THE FIRST 2-3 DAYS AS
UPPER TROF SLOWLY BUILDS OVR GULF STATES AND MO REMAINS ON THE
SOUTH EDGE OF THE WESTERLIES WITH ACTIVE TSTM PATTERN CONTINUING.
WOULD ACTUALLY LIKE TO HAVE INCREASED POPS FRIDAY/FRIDAY NIGHT WITH
POSSIBLE MCS ACTIVITY BUT AS WE KNOW THINGS CHANGE...SO KEEPING
40 PERCENT CHANCE POPS FOR NOW.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE
.IL...NONE
&&

PEDIGO
Hazardous weather outlook, Jun 16, 3:00 PM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT WED JUN 16 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
400 PM CDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND
EASTERN MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL POSSIBLE TONIGHT AS AN UPPER
LEVEL DISTURBANCE MOVES ACROSS THE AREA.  THE UNSTABLE TROPICAL
AIRMASS OVER THE AREA WILL ALLOW THESE THUNDERSTORMS TO BE VERY
EFFICIENT AT PRODUCING RAIN...AND THE STORMS WILL NOT BE MOVING
VERY QUICKLY DUE TO VERY WEAK WINDS THROUGH MOST OF THE DEPTH OF THE
ATMOSPHERE.  DUE TO THESE WEAK WINDS ALOFT...WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...THOUGH BRIEF HEAVY DOWNPOURS AND
FREQUENT DEADLY LIGHTNING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A WEAK SURFACE FRONT WILL MOVE INTO WESTERN MISSOURI ON THURSDAY AND
DRIFT SLOWLY SOUTHEAST THROUGH THE WEEKEND.  THIS FRONT WILL BE THE
FOCUS FOR THUNDERSTORM DEVELOPMENT THROUGH MONDAY.  THE STORMS ARE
NOT EXPECTED TO BE SEVERE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

CARNEY

In the hours before

Local storm report, Jun 16, 7:27 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
827 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FLASH FLOOD      WOOD RIVER              38.86N 90.08W
06/16/2004                   MADISON            IL   LAW ENFORCEMENT

            BETWEEN A FOOT AND A FOOT AND A HALF OF WATER WAS
            COVERING ROUTE 111 IN THE TOWN OF WOOD RIVER.

&&

CVKING
Local storm report, Jun 16, 7:27 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
827 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FLASH FLOOD      WOOD RIVER              38.86N 90.08W
06/16/2004                   MADISON            IL   LAW ENFORCEMENT

            BETWEEN A FOOT AND A FOOT AND A HALF OF WATER WAS
            COVERING ROUTE 111 IN THE TOWN OF WOOD RIVER.

&&

CVKING

The radar

The St Louis radar (KLSX), 69 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Madison

When
June 16, 7:30 PM CST to 11:00 PM CST
Where
Madison County, Wood River
Reported by
LAW ENFORCEMENT
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Heavy rain caused localized flash flooding in Wood River and surrounding areas. Route 111 had to be closed because a foot and a half of water was running over it.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401987.